Hail, Crook
- When
- July 11, 4:25 AM MST
- Where
- Crook County, 9.62 mi SE of Devils Tower
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -104.540
An early morning severe thunderstorm produced hail around quarter size north of Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning severe thunderstorm produced hail around quarter size north of Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 4:00 AM MST, 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 500 AM MDT Tue Jul 11 2023 .DISCUSSION...(Today Through Monday) Issued at 255 AM MDT Tue Jul 11 2023 Current surface analysis shows cold front now across southeast MT, the Black Hills area, and southern SD, with high pressure centered across southeast SK. Upper level analysis shows flattening ridge over the northern/central high Plains. Strong low pressure remains over the southern Hudson Bay region. Energy passing through the ridge is bringing some showers and storms to far eastern MT and northeast WY, and the far western Dakotas. This activity will linger through at least the morning hours, especially to the north and northeast of the Black Hills. Skies are variably cloudy with temps in the upper 50s and 60s. East- northeast winds behind the front are bringing increasing moisture into the western SD plains, with dewpoints creeping into the 60s. Severe weather potential ramps up by mid to late afternoon and continues into the evening, especially from the Black Hills area into southern SD, as front stalls out from northeast WY to far northern NE and energy continues to pass through the weakening ridge. Cooler air across much of the area behind the front will result in highs ranging from the upper 70s over far northwest SD to around 90 over far southwest SD. Moisture will pool to the northeast of the front, with MLCAPE values forecast to increase to 1000 to 2000 j/kg in the afternoon from far northeast WY and the Black Hills area to much of southwest and south central SD. Shear will be favorable for supercell development, particularly across southwest into south central SD. Large hail, some potentially very large, and strong wind gusts will be the main threats from severe storms, with an isolated tornado not out of the question near the boundary. With precipitable water values up to around 150 percent of average, some heavy rainfall can be expected with any stronger storms as well. The strongest storms should dissipate and exit the area by late evening, but a strong storm or two could linger or develop overnight with elevated CAPE lingering across much of the area. The frontal boundary will drift further south and east of the area on Wednesday, with the better chances for storms across NE and southeast SD. Much of the area could stay dry on Wednesday with lack of forcing, main chances for a storm in the afternoon being across the Black Hills, far northwest SD, and possibly far south central SD. Thursday should be a more active day for thunderstorms, mainly in the afternoon and evening. Forecast CAPE and shear look supportive for isolated strong to severe storms from the Black Hills area south and eastward. Temps will be near seasonal averages on Wednesday and Thursday, with highs mostly in the 80s. A drier pattern looks to gradually develop in the Friday to Sunday period as the Hudson Bay low start to move south and eventually eastward into the northern Great Lakes region and eastern Canada, while an upper high gradually strengthens and slides east-northeast across the southwest US. Building ridge to the north will move east across the west coast states into the Rockies by early next week. As the high slides into the southern Plains by the middle of next week, a relatively hot and mostly dry pattern will likely be in place across the northern Plains region for much of next week. && .AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning) Issued At 455 AM MDT Tue Jul 11 2023 Scattered thunderstorms with LCL MVFR conditions, will continue to move eastward across western South Dakota this morning and will move out of the area by 18Z. Southeasterly upslope winds may result in areas of MVFR/IFR conditions over the eastern slopes of the Black Hills until around 16Z this morning. Scattered thunderstorms will redevelop around 21Z this afternoon and will continue until around 05Z this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 118 AM MDT Tue Jul 11 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054- 056>058-071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 118 AM MDT Tue Jul 11 2023 /218 AM CDT Tue Jul 11 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. There is also a small chance for a tornado to develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be chances for thunderstorms over various parts of the area each day through Saturday. Isolated strong to severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-121300- Southern Campbell- 118 AM MDT Tue Jul 11 2023 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be chances for thunderstorms over various parts of the area each day through Saturday. Isolated strong to severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 510 AM MDT Tue Jul 11 2023 WYZ056-057-111145- Wyoming Black Hills WY-Western Crook WY- 510 AM MDT Tue Jul 11 2023 ...A strong thunderstorm will impact portions of central Crook County through 545 AM MDT... At 509 AM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Devils Tower Junction, or 15 miles northwest of Sundance, moving east at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Cook Lake and Warren Peak around 530 AM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4449 10471 4460 10472 4464 10436 4445 10434 TIME...MOT...LOC 1109Z 270DEG 25KT 4454 10463 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Trimarchi
The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105538.